This site uses cookies to improve your experience and to provide services and advertising. By continuing to browse, you agree to the use of cookies described in our Cookies Policy. You may change your settings at any time but this may impact on the functionality of the site. To learn more see our Cookies Policy.
OK
Dublin: 13 °C Friday 24 May, 2019
Advertisement

Epilepsy drug for children recalled over contamination risk

The Health Products Regulatory Authority said this is just a precautionary measure and patients do not have to return packs to their pharmacy.

Image: pharmacist image via Shutterstock

THE IRISH HEALTH Products Regulatory Authority (HPRA) has today confirmed that an epilepsy drug is being recalled “as a precautionary measure”.

The company ViroPharma SPRL is recalling several specific batches of Buccolam Oromucosal Solution, which is used to treat convulsive seizures in children and adolescents.

There was an issue identified in relation to manufacturing controls at one site and there was a “theoretical risk of cross-contamination”, the HPRA said in a statement today.

There is no evidence of any actual cross-contamination having occurred with the Buccolam products, and the potential contaminant has not been detected in any batch of Buccolam during product testing to date. Nevertheless, these batches of Buccolam are being recalled to pharmacy level as a precautionary measure.

The specific products being recalled are:

  • Buccolam 2.5mg Oromucosal Solution
  • Buccolam 5mg Oromucosal Solution
  • Buccolam 7.5mg Oromucosal Solution
  • Buccolam 10mg Oromucosal Solution   

As a precautionary measure, pharmacists are being advised to quarantine any units of the Buccolam batches being recalled and to return them to their wholesaler. Replacement batches – manufactured at a different site – will be provided.

“No safety or quality issues have been identified in any of the batches released onto the market,” commented Kevin O’Donnell, Market Compliance Manager at the HPRA. “The recall only applies to packs at pharmacy level, and the risk presented by this issue is considered to be very low. Patients do not have to return packs to their pharmacy and can continue taking their medicine.”

Read: Emergency allergic reaction pens found to be defective>

Read: Batches of Tixylix recalled due to risk of plastic contamination>

  • Share on Facebook
  • Email this article
  •  

Read next:

COMMENTS (14)